Nebraska, 2018

Dust Storm and Hail in Nebraska, April 30, 2018

April 30, 2018 · NWS GID · 6 events in 4 counties and zones

Sunday the 29th and Monday the 30th were two of the windiest consecutive days of spring 2018 within South Central Nebraska, especially in terms of SOUTH winds. On both days, primarily the afternoon featured several hours of sustained speeds commonly 25-35 MPH (isolated 40 MPH) and frequent gusts to around 50 MPH, along with isolated severe-criteria gusts of 58+ MPH.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Sunday the 29th and Monday the 30th were two of the windiest consecutive days of spring 2018 within South Central Nebraska, especially in terms of SOUTH winds. On both days, primarily the afternoon featured several hours of sustained speeds commonly 25-35 MPH (isolated 40 MPH) and frequent gusts to around 50 MPH, along with isolated severe-criteria gusts of 58+ MPH. Also on both days, the combination of recent dry conditions and recently-tilled fields promoted a number of localized dust storms, causing drastic visibility reductions over short distances. Specifically on the afternoon of the 30th, dust blowing across Interstate 80 led to another multi-vehicle pileup, but this one occurred just east of the local South Central Nebraska area in Seward County, and was not quite as severe as the one the previous day in Hamilton County. Although strong south winds and blowing dust were clearly the main stories on the 30th, the far northern fringe of the local area (northwestern Valley County) was brushed by a line of strong to severe thunderstorms mainly between 9-11 PM CDT, yielding a report of quarter size hail west-southwest of Elyria, along with nearly 3 inches of rain.

As for measured winds from a variety of official and unofficial sources, some peak gusts on the 30th featured: 60 MPH near Bradshaw (mesonet), 58 MPH near Nelson and Davenport (mesonets), and 57 MPH at Grand Island airport. Like the preceding day, gusts largely eased below 40 MPH after dark. Turning to the meteorological background, this was a classic recipe for prolonged, strong south winds across the Central Plains. In the mid-upper levels, an expansive, large-scale trough gradually deepened over the western CONUS, only edging slowly eastward. This in turn promoted strengthening surface low pressure across the Central High Plains, averaging around 998 millibars in eastern Colorado. This low pressure, in concert with sprawling high pressure centered over the eastern CONUS, set up a healthy pressure gradient. Looking a bit closer at the severe storm that affected Valley County during the evening, this activity evolved eastward from convection that initially formed just west of the local area along a slow-moving cold front. Mesoscale parameters in the area featured mixed-layer CAPE at least 1000 J/kg and deep-layer wind shear around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 5:15 AM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Apr 30, 5:15 AM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
615 AM CDT Mon Apr 30 2018

...Svr Tstms Possible Today and Tomorrow and Possibly for the Far
SE Fringe of the CWA Wed...

.SHORT TERM...(Today and tonight)
Issued at 615 AM CDT Mon Apr 30 2018

Aloft: Moderate-amplitude SW flow was over the Cntrl Plns...
downstream of a longwave trof over the Wrn USA. An upr low was
over OR/ID with svrl shortwave trofs orbiting around it. One such
trof was over UT/AZ. This trof will arrive into the Neb Panhandle
and Ern CO by 00Z and then cross Neb/KS tonight.

Surface: A Pacific cool front extended from low pres over Srn MB
thru the Dakotas and the Neb Panhandle into Nrn CO. This front
will slowly progress to the SE...approaching the NW border of the
CWA by 00Z. It should then inch into the CWA tonight.

Now thru dawn: P-M/cldy...brzy and very mild fore this time of
yr. Temps have held in the 60s all night...only a little below
where daytime highs usually are for late Apr. Lows should average
around 60F shortly after sunrise.

615 AM UPDATE: radar was placed into precip mode a couple hrs ago
as small accas-generated shwrs are developing around 12K ft. The
fcst has been updated thru 15Z to include a low POP E of Hwy
183...with input from the 10Z HRRR.

Today: Much of the cirrostratus currently on satellite should
depart to the NE. There will be some altocu and tufts of
cirrostratus today...but it should average m/sunny.

Winds: It will be very windy again today...but shouldn't be quite
as bad as the low-lvl wind max won't be as strong and mixing
won't be as deep. Please see the LSR we sent with Sun's max wind
speeds. MOS winds were too low by 8 kt yesterday while the worst
winds were occurring. T-Z BUFKIT cross sections from the
RAP/NAM/GFS are in unison that winds will be 30 kt as low as 200
ft today. It should be no problem to mix that down and that is
what we based sustained winds on. There will still be 40-45 kt
available to mix down from 1500-4000 ft and that will result in
wind gusts of 45-55 mph.

SPS was issued at 501 AM to raise awareness.

Maintained mention of blwg dust. Be especially careful where
fields are being planted.

Expect a few tstms will develop along the front just W-NW of the
CWA 4-5 pm. These storms will move in thru the eve. Temps in the
low-mid 80s and dwpts 50-55F beneath steep mid-lvl LR's of near
8.5 C/km will result in MLCAPE of 2000 J/kg. As usual there is
disagreement among the CAMs on occurrence/coverage of tstms. The
front should provide enough lift to trigger tstms...but will its
slow movement keep most of the storms W or NW of the CWA?

In this kind of the environment...any storms that do develop
and/or move in could be svr after 5 pm. The main threats will be
damaging winds and hail near the size of golf balls. However...a
tornado could occur early on with the first few storms that go
up...while they are isolated. Cloud-bearing winds will be parallel
to the front suggesting a rapid transition to a linear mode. The
faster that occurs...the faster the tornado threat will decrease.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 AM CDT Mon Apr 30 2018

Aloft: SW flow will cont thru Wed as the Wrn trof gradually heads
E. The trof will be over the Plns Thu with low-amplitude NW flow
Fri- Sat. The last 2 runs of global models suggest a diminishing
shortwave ridge will move in Sun ahead of the next low that is
fcst to move into the Pac NW.

Surface: The cool front fcst to slow from SW-NE across the CWA
tonight will become stationary Tue roughly from PUB-HLC-OMA.
Cyclogenesis will occur with a filling low ejecting into KS Tue
night. As this occurs...the front will sag further to the SE.
Another weak low will form and advance into KS Wed night into Thu
before it races to the GtLakes. Another cool front is fcst to move
thru Fri night.

The main concern is potential for svr tstms Tue afternoon-eve. A
few tstms should develop in the NW corner of the warm sector...SE
of the cool front and E of the dryline (targeting the SE 1/2 of
the CWA). A strongly veering wind profile/large hodographs suggest
supercells will be the main mode with all threats on the table.
MLCAPE is fcst 2000 J/kg with 0-6 km shear of 50 kt.
However...there is no forcing aloft (shortwave trof) to aid in
tstm initiation. The threat area will be in the RFQ of the upr-lvl
jet. That doesn't mean svr can't or won't happen...but tstms
could struggle to form with minimal lift to erode the cap. Believe
tstms coverage will be low...but if anything does develop...high-
end svr will be possible.

Some additional chances for precip exist Wed-Thu as the main trof
approaches. The risk of svr tstms over the extreme SE fringe of
the CWA is shaky as the sagging cool front will result in
decreasing instability.

Could see a few light shwrs with the frontal passage Fri night
into Sat. Really the wx will be much quieter after Thu.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 615 AM CDT Mon Apr 30 2018

Significant Wx: Strong winds GRI/EAR and crosswinds at EAR.

Today: VFR with no clds AOB 10K ft until a few stratocu form
around 4K ft in the afternoon. Strong S winds 30G45 kt resulting
in strong crosswinds at EAR. Confidence: High

Tonight: VFR to start with increasing clds. An IFR tstm is
possible roughly 01Z-05Z as a cool front approaches. Tstms could
contain hail up to 1.75" and 50 kt winds. S winds diminishing to
20-30 kt...but winds could be radically diff with tstms around.
Multi-layered VFR cloud debris after the tstms move by...then
MVFR CIGs move in by 09Z. WSHFT to NW possible toward 12Z but left
it out to keep the TAFs a little shorter. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Apr 30, 2:11 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
311 AM CDT Mon Apr 30 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
311 AM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

South winds will be sustained at 30 to 35 mph from late morning
until early evening...with frequent gusts of 45 to 55 mph. This
will cause areas of blowing dust that could severely lower the
visibility...especially near fields that are being planted.

A few thunderstorms could develop after 5 pm and continue into
tonight. Any storms that develop could become severe west of a
line from Phillipsburg Kansas to Hastings to Columbus between 5 pm
and 10 pm. The main threats from these storms will be damaging
winds near 60 mph and hail around the size of golf balls. A
tornado could also occur...mainly before 8 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will develop after 4 pm Tuesday and last
into the evening. Some of these storms will become severe with the
greatest risk east of a line from Plainville Kansas to Hastings to
York. Hail greater than 2 inches in diameter...damaging winds
greater than 60 mph and tornadoes will be possible.

A few thunderstorms could develop late Wednesday afternoon into
the night. There is a slight chance a couple of these storms
could be severe east of a line from Beloit Kansas to Hebron
Nebraska...with 1 inch hail and winds of 50 to 60 mph the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay any reports of severe weather to the
National Weather Service via phone or social media.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

The radar

The Grand Island radar (KUEX), 37 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 1 dust storm, 1 hail. Local standard time, as filed.

High Wind, Nuckolls

When
April 30, 10:58 AM CST
Where
Nuckolls forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A mesonet station near Nelson gusted to 58 MPH.

Dust Storm, York

When
April 30, 11:00 AM CST to 3:00 PM CST
Where
York forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

For the second straight day, sustained southerly winds of at least 30 MPH and frequent gusts over 40 MPH resulted in an extended period of blowing dust out of freshly tilled fields. This dust again crossed portions of Interstate 80, resulting in quickly changing visibility, down to zero at times. Around noon CST, an 11-vehicle pileup occurred on Interstate 80 near Goehner in western Seward County, only a few miles east of the local South Central Nebraska area.

High Wind, Thayer

When
April 30, 12:46 PM CST
Where
Thayer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A mesonet at Davenport gusted to 58 MPH.

High Wind, York

When
April 30, 12:58 PM CST
Where
York forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A mesonet near Bradshaw gusted to 60 MPH.

High Wind, York

When
April 30, 2:13 PM CST
Where
York forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A mesonet near Bradshaw gusted to 60 MPH.

Hail, Valley

When
April 30, 8:23 PM CST
Where
Valley County, 8 mi WSW of Elyria
Measured
1 in hail
Reported by
Public
Coordinates
41.636, -99.163

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748378, 752987, 748376, 748375, 748377, 748379.